am going through surgical menopause i'm now 39 had surgery 2 years ago due to precancerouse conditions (complete hysterectomy) last week i got a white dot on the inner lip on vulvar area it itched very bad then my clitoris started hurting and itched really bad,no infections no discharged,herps free i used vagisil extra strength looks like it's clearing up what could of caused it? i also take estdoil 1mg 1xday plus levothyroxide 75 mg 1xday i have hypothyroidism will menopause cause weight gain and estrogen cause cancer if on it 2 more years. cancer runs on both sides of my family (immidiate and extended)
Dear snobabyrose: Thanks for awaiting a reply. Let's start with the estrogen therapy (ET) questions first, OK. The data on menopause as a cause for weight gain is mixed. Some studies have shown a connection, others have not. Some of the larger, and longer, studies have suggested that weight gain is more tied to aging than menopause. Activity levels and muscle mass tend to decline with aging, but this can be reversed with exercise. There is also an age related shift in the distribution of weight. That is, more fat goes centrally to the abdomen ("apple shape") than to the thighs/buttocks. Some older studies suggested that ET blunted the development of the apple shape.
When ET is used, one of the largest randomized studies found no increased risk of breast cancer. This is in sharp contrast to women who use estrogen plus a synthetic progesterone where breast cancer incidence did increase. If a woman had risk factors for cancer of the lining of the uterus, ET can increase that risk. In your specific case your uterus was removed. There are a couple of very rare cancers (eg endometroid cancers) which can arise even when the uterus is removed, but these are uncommon. For the most" for sure" answer you should ask your GYN, and share with them the exact type of cancer that has appeared in your blood family.
The small lesion on the inner labia has several POSSIBLE explanations:
1. Low grade herpes---if you have ever been sexually active it is possible to have contracted herpes which is not usually active, but can have an occasional flare.
2. Yeast infection--one need not have the typical "cottage cheese" type discharge to have a yeast infection. There are some subspecies of yeast where the inside of the vagina is dry, super red, and extremely inflamed.
3. Dermatology problems--these can appear in the genital area and include lichen sclerosus, lichen planus, psoriasis, or a contact dermatitis from detergent/bath products/genital cosmetics.
With most skin lesions they really have to have a visual exam to get a correct diagnosis. So if your symptoms persist or reappear be sure to see your GYN.
The vulvar lesion sounds odd. Lack of estrogen to the genital area can cause itching and pain but not sure if it could be the cause of your lesion.
As far as your question about estrogen and cancer, studies show that:
Estrogen (taken without a progestin) does not increase risk of breast cancer.
Ovary removal increases risk of lung cancer.
Hysterectomy (with or without ovary removal) increases risk of thyroid cancer.
Hysterectomy (with or without ovary removal) increases risk of kidney (renal) cancer.
I'm not sure if the mechanisms of these increased cancer risks are known. The kidney cancer risk is thought to be from the "trauma" to the ureter. There doesn't seem to be much information on any link between cancer and estrogen replacement. However, since studies show that estrogen deficiency resulting from ovary removal increases risk of heart disease, stroke, hip fracture, Parkinsonism, dementia, cognitive impairment, depression, and anxiety, it would seem to be beneficial to take estrogen for many years after ovary removal.
I had to have an ovary removed when I was 20 yrs.old (cyst was bigger than the ovary). At 25, 1/2 of the other ovary was removed (cyst again).Then when I was 30 it was the rest of the ovary & the uterus was removed.I took estrogen shots once a month for a year then I went on the estrogen pills for several years.I then went on the estrogen patch for several yrs.I am now 64yrs. old & I haven;t taken anything for 7 yrs now & I am fine.I haven't had any symptons for 7 yrs. either. I did hve an emergency triple bypass 11 yrs ago.I lost my dad at 56 yrs.old to his 4th heart attack.He had 5 brothers & 2 sisters & we lost all of them to heart attacks.My mom passed with a heart attack when she was 77.She hadn't had any operations.There is cancer in my family also, I lost 2 brothers in 2010 just 2 months apart.I had also lost a sister at the age of 34 with cancer in the female parts. I would just tell you to keep all of your Drs. appointments & listen to what they tell you to do. I also am taking thyroid med.I did gain a few lbs. but I was able to take it back off by walking everyday. Good Luck
Hi I had a total hysterectomy at 44 and now 54 and just stopped Premarin I am thinking of going back on for 6 more years which would technically mean I was on ht for only 10 yrs where the average age of menopause is 50
My Pcp is glad because he feels ht is not necessarily best due
to the chances of increase heart disease etc with my family history and current hbp high cholesterol etc
I will give this some time as it has only be a month that I am completely off buy I already have had some hot flashes and irritable! Definitely have vaginal dryness and has effected my sex drive too so we will see
I was surprised by the mention of increase risk of heart disease due to estrogen deficiency and will certainly discuss with my pcp to clarify as he feels the opposite
I will be meeting with my obgyn this week and he was all for me to stay on Premarin but I wanted to take a break to see how I feel
Estrogen (especially oral) is supposed to lower cholesterol. And I know women who said it also lowered their BP that increased after their hysterectomy.
Estrogen deficiency caused by ovary removal has many negative health effects so it would seem reasonable to take estrogen for many years afterwards. Even post-menopausal ovaries produce some estrogen as well as testosterone that aromatizes into estrogen for decades past menopause.
http://www.ncbi.nlm.nih.gov/pubmed/19702455 "Estrogen deficiency resulting from pre- and post-menopausal oophorectomies has been associated with higher risks of coronary heart disease, stroke, hip fracture, Parkinsonism, dementia, cognitive impairment, depression and anxiety in many studies. While ovarian cancer accounts for 14,800 deaths per year in the USA, coronary heart disease accounts for 350,000 deaths per year. In addition, 100,000 cases of dementia may be attributable annually to prior bilateral oophorectomy."
So sorry to hear that you had to go through so much . I will keep this in mind the next time my doctor tells me what I need to do to get healthy . I am always fighting my doctor when he tells me what I need to do and take to get healthy .
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.